Irbesartan Recalled Due to NDEA Contamination
October 27, 2018 – Drug manufacturer ScieGen has voluntarily recalled six lots of its 75mg, 150mg, and 300mg Irbesartan Tablets due to the detection of N-nitrosodiethylamine (NDEA) in the active pharmaceutical ingredient (API). In addition, Aurobindo Pharma Limited, the API manufacturer, is voluntarily recalling 22 batches of irbesartan ingredient that it supplied to ScieGen. The products join a series of recalls of angiotensin II receptor blockers (ARBs), including valsartan, due to API impurities.
NDEA occurs naturally in some foods, drinking water, air pollution, and industrial processes. ScieGen has not received any reports, as of the date of the recall, of adverse reactions linked to the NDEA found in some of its irbesartan products. According to the FDA, the recall affects only 1% of all irbesartan drug products available in the United States market.
The FDA advises patients taking any recalled ARBs to continue on their current medicine until they receive a replacement or begin an alternative treatment option, as stopping may cause serious health problems. Patients should speak to their doctor or pharmacist about their options. They may be able to obtain a replacement from a manufacturer not affected by recalls, or to switch to another medication indicated to treat their condition.
The recalled irbesartan tablets from ScieGen are distributed under Westminster Pharmaceuticals and Golden State Medical Supply, Inc., labels. They are white, oval shaped tablets debossed with SG 160, SG 161, or SG 162. Patients should contact their pharmacist for assistance in determining if their tablets are included in the recall. If they have experienced any adverse effects that may be associated with the recalled medication, they should contact their physician. Adverse events can also be reported to the FDA’s MedWatch program.
Further details of the recalls, including contact information and a list of affected lots, can be found at:
Benecard Central Fill has not been affected by the recall.